Hail, Llano
- When
- April 3, 9:54 AM CST
- Where
- Llano County, 2.11 mi ESE of Tow
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.864, -98.439
A thunderstorm produced quarter size hail at the Hi-Line Lake Resort in Tow.
Thunderstorms developed as a cold front moved into a warm, moist airmass over South Central Texas. Some of these storms produced severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed as a cold front moved into a warm, moist airmass over South Central Texas. Some of these storms produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 3, 5:45 AM CST, 4 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 645 AM CDT Tue Apr 3 2018 .AVIATION... All terminals have MVFR ceilings this morning and these should linger through the rest of the morning with southerly winds. A cold front will move through North Texas this afternoon and showers and thunderstorms will form ahead of it. Some of these storms could move into the Austin and San Antonio airports between 18Z and 00Z. Any storm will lower visibility to MVFR. The front will move into our area early this evening shifting the winds to the north and bringing a better chance for convection. We have included TEMPO for TSRA after 00Z in Austin and San Antonio. We don't think any storms will make it to DRT. Later tonight winds behind the front will increase to around 15 kts with gusts up to 25 kts. && .PREV DISCUSSION... /ISSUED 450 AM CDT Tue Apr 3 2018/ SHORT TERM (Today through Wednesday)... The latest 11-3.9 satellite imagery shows low clouds continue to expand across south central Texas early this morning. Temperatures are currently in the mid 60s to lower 70s across the region. To our west, a dryline is located across west Texas. In the mid and upper levels of the atmosphere, a trough axis is currently moving into northwest Mexico. For the morning hours, we will continue to see southerly flow in the low-levels as the above mentioned upper trough axis and dryline move eastward. In addition, a fairly stout cold front will move southward into portions of northwest Texas. We could see a few light showers this morning, but rain chances will remain low at this time. For the afternoon hours, the pattern begins to become a little more active as the dryline, cold front and upper level trough axis begin to interact across central Texas. Current thinking is the mid-level capping inversion will hinder convection through the early afternoon hours. However, as we move into the peak heating hours, the cap is not expected to hold, especially given the extra forcing provided by the dryline and cold front. The mid-level (700-500mb) lapse rates remain very steep (8-9C/km) today and this will favor large hail with any storms that manage to organize along or ahead of the dryline and cold front. Thunderstorm chances will continue into the early and mid-evening hours, but with the cold front making steady southward progress, the focus will gradually shift into areas east of the I-35 corridor. By early Wednesday morning, the front will be located across the coastal plains, with rain chances confined to the coastal plains. Dry weather along with below normal temperatures are in store on Wednesday. We also expect gusty northeast winds through the morning hours, with winds decreasing during the afternoon hours. LONG TERM (Wednesday Night through Monday)... Southerly flow will quickly return to south central Texas on Thursday as west/northwest flow aloft continues in the mid and upper levels. Another upper level trough will move into far west Texas late Friday. We expect a return of rain chances to areas east of Highway 83 on Friday, with rain chances on the increase Friday night as another cold front moves into Texas. A fairly active weather pattern continues into early next week with yet another upper trough axis set to move into the southern U.S. plains. There is some disagreement with the placement of the trough axis and for now, we prefer to only keep a low chance for rain across the coastal plains on Monday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 81 48 70 52 78 / 60 40 0 0 - Austin Bergstrom Intl Airport 81 48 69 49 78 / 60 40 0 0 - New Braunfels Muni Airport 81 49 69 51 78 / 40 40 0 0 - Burnet Muni Airport 81 43 68 50 77 / 40 20 0 0 - Del Rio Intl Airport 90 55 74 55 82 / 10 0 0 0 - Georgetown Muni Airport 81 46 69 49 78 / 60 30 0 0 - Hondo Muni Airport 85 52 73 53 80 / 30 20 0 0 - San Marcos Muni Airport 82 48 70 51 78 / 50 40 0 0 - La Grange - Fayette Regional 81 50 70 51 78 / 60 60 0 0 10 San Antonio Intl Airport 82 52 70 54 78 / 40 40 0 0 - Stinson Muni Airport 83 54 71 55 79 / 40 40 0 0 - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...05 Synoptic/Grids...24
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 521 AM CDT Tue Apr 3 2018 TXZ171>173-183>194-202>209-217>225-228-041030- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 521 AM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Strong to severe thunderstorms are possible this afternoon and evening along and southeast of a line from Burnet to Kerrville to Uvalde. Large hail and damaging winds are the most likely threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please report severe weather to local law enforcement or the National Weather Service.
Special Weather Statement National Weather Service Austin/San Antonio TX 1000 AM CDT TUE APR 3 2018 TXZ172-031545- Burnet TX- 1000 AM CDT TUE APR 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BURNET COUNTY UNTIL 1045 AM CDT... At 959 AM CDT, Doppler radar was tracking a strong thunderstorm near Lampasas, moving northeast at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Austin San Antonio. && LAT...LON 3101 9789 3092 9822 3103 9825 3103 9791 TIME...MOT...LOC 1459Z 239DEG 38KT 3101 9814 TB3
Special Weather Statement
National Weather Service Austin/San Antonio TX
1030 AM CDT TUE APR 3 2018
TXZ171-172-031615-
Llano TX-Burnet TX-
1030 AM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LLANO AND NORTHWESTERN
BURNET COUNTIES UNTIL 1115 AM CDT...
At 1029 AM CDT, Doppler radar was tracking a strong thunderstorm near
Valley Spring, or 9 miles west of Llano, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Llano, Buchanan Lake Village, Lake Victor, Field Creek, Baby Head,
Lone Grove, Stolz, Sunnylane, Bluffton, Valley Spring and Tow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
south central Texas.
LAT...LON 3094 9802 3065 9887 3078 9897 3092 9895
3092 9842 3094 9841 3096 9845 3098 9844
3101 9846 3103 9844 3103 9809
TIME...MOT...LOC 1529Z 240DEG 49KT 3077 9884
TB3The Ft Hood radar (KGRK), 102 km away, was scanning. The volume nearest the first event began at 16:06 UTC.
10 hail. Local standard time, as filed.
A thunderstorm produced quarter size hail at the Hi-Line Lake Resort in Tow.
A thunderstorm produced half dollar size hail at the Texas Hills RV Haven in Tow.
A thunderstorm produced quarter size hail in the Tow area.
A thunderstorm produced ping pong ball size hail C&W Ranch in northern Burnet County west of Hwy 218.
A thunderstorm produced ping pong ball size hail near the intersection of CR 206 and CR 207 in northern Burnet County.
A thunderstorm produced quarter size hail between Kirby and China Grove.
A thunderstorm produced golf ball size hail near Kirby.
A thunderstorm produced quarter size hail at the Pizza Hut at Hwy 87 and FM 1346 in La Vernia.
A thunderstorm produced half dollar size hail east of La Vernia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749473, 749474, 749475, 749476, 749477, 749478, 749479, 749480, 749481, 749482.